Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

PF,TTS,Edema. Lat Mesiscus Tear,PN-I have it all!

Posted by Russell F on 2/10/03 at 00:07 (108644)

I came on this message board about 3 months ago proclaiming that I had the cure for Plantar Fasciitis. It cured me and another so why not tell other people. Anyway, I thought I would try to help someone who had PF. Probably 8 months before that I had started developing edema in both legs. I thought that the heart was not functioning properly. That was not the case. No one could figure out why my feet were so swollen. The neurologist that I went to told me that I had peripheral neuropathy, plus TTS, and on top of all that, I had to quit my job as a pharmacist, because it was too painful to work after I had arthroscopic surgery for a Lateral Meniscus Tear. I have been unemployed for a little over a week. I live in South Carolina. I do have some money saved to live for maybe a year or more, but does anyone know of any benefits that I am entitled to on a short-term basis? I am going to file for 'total disability', but from what I have heard that will take a year or two.

It is amazing that all these problems have hit me so recently. I think that probably the edema caused the TTS, but I am not sure how the neuropathy came about, because, from what I understand it can come from many different sources (no, I am not diabetic) I had lots of problems with the meniscus tear--lots of pain, but that seems to be getting much better since I stopped working, but the feet, ankles, and lower legs seem to be getting worse as they seem to have more swelling and redness. Does anyone know what causes the feet , ankles, and legs to swell so much, even though you are no longer standing so much? Come on Wendy and friends, I am counting on you women to help me! Don't disappoint me!!!!

Re: PF,TTS,Edema. Lat Mesiscus Tear,PN-I have it all!

Russell F on 2/10/03 at 00:10 (108645)

I know, it is Meniscus, overlooked -bad typist!!!

Re: PF,TTS,Edema. Lat Mesiscus Tear,PN-I have it all!

Carole C in NOLA on 2/10/03 at 00:27 (108648)

Russell, I'm sorry to hear about your recent difficulties.

You are right that the peripheral neuropathy and redness edema in both legs (and ankles and feet) sounds like an endocrine problem. Presumably your doctor has ruled all of these possibilities out. (?)

Are you get good, normal (FDA type) nutrition, with plenty of vitamins and no megadoses of vitamins? Are you more than twice your ideal weight? These can cause symptoms like you describe.

Could it be peripheral circulatory problems?

I think you urgently need an overall medical evaluation if you have not had one, and if you have, then you need a better one! As you say, there are a lot of potential causes for neuropathy. If the edema is bad enough, it can cause neuropathy by itself.

Meanwhile, it wouldn't hurt to cut back on your salt and sugar, and to drink a lot of water.

I don't know anything about what financial assistance you can get, but be sure to apply for food stamps (or whatever they call them these days). That will help your money to last longer, at least. If you go to church then maybe your pastor or priest can help direct you to the right organizations for help.

Carole C

Re: PF,TTS,Edema. Lat Mesiscus Tear,PN-I have it all!

Russell F on 2/10/03 at 03:27 (108650)

Thanks for the advice, Carol C. I probably do need to cut back on my salt intake, but hardly ever use sugar. Since I have had all of these problems, I have been unable to work out as I did before, but I am not extremely overweight--6' 2'--236---LARGE, but not overlarge.

The tops of the feet do burn pretty much and are very red, as well as the lover legs up to pretty close to the kneecap. Also, they seem as if they don't have the definition as before. They appear to have ridges in them, however the ankles and feet are extremely swollen, so much so that it is difficult to see the ankle bone. When examined by the doctors, they seem to have a very 'quizzical' look on their face, as if they had never seen anything like this before! It also has me puzzled. I realize that there is a good possibility that I will never work again as a pharmacist, but it would be nice to know that I could find some relief for this problem.

Re: PF,TTS,Edema. Lat Mesiscus Tear,PN-I have it all!

wendyn on 2/10/03 at 06:34 (108661)

Sorry to hear that you had to stop working Russell - I don't know anything about the short term disability where you live.

I may have had some swelling with TTS - but it wasn't a lot - and I do get redness - but it's from RSD.

Do you doctors have ANY idea what's going on?

Re: PF,TTS,Edema. Lat Mesiscus Tear,PN-I have it all!

Carole C in NOLA on 2/10/03 at 08:38 (108662)

Russell, from my own unenviable experiences in overweight, my guess is that's you are nowhere near enough overweight for that to be the root cause of your edema. If you weighed around 350-400 it might be, but you don't. At your weight, you should be able to see your ankle bones easily. I don't know what is causing this. You say you had your heart checked out? That's good because heart problems are on my mind too when I read about your symptoms.

I'm glad that you hardly ever use sugar! I wish I could say the same, though I'm trying. I really believe that my body reacts badly to sugar.

Could it be a bad food allergy? It might be worth cutting out common allergens such as strawberries, chocolate, wheat, corn, milk, seafood, and so on, for a few days just to see if that helps.

Since you're a pharmacist I hesitate to suggest that you might want to check your medications list for medicines that can cause edema, but I suppose it might be a good idea to double check anyway.

I'm stumped and I think you need to see another doctor. Maybe an endocrinologist can shed some light on this.

Carole C

Re: PF,TTS,Edema. Lat Mesiscus Tear,PN-I have it all!

Russell F on 2/10/03 at 00:10 (108645)

I know, it is Meniscus, overlooked -bad typist!!!

Re: PF,TTS,Edema. Lat Mesiscus Tear,PN-I have it all!

Carole C in NOLA on 2/10/03 at 00:27 (108648)

Russell, I'm sorry to hear about your recent difficulties.

You are right that the peripheral neuropathy and redness edema in both legs (and ankles and feet) sounds like an endocrine problem. Presumably your doctor has ruled all of these possibilities out. (?)

Are you get good, normal (FDA type) nutrition, with plenty of vitamins and no megadoses of vitamins? Are you more than twice your ideal weight? These can cause symptoms like you describe.

Could it be peripheral circulatory problems?

I think you urgently need an overall medical evaluation if you have not had one, and if you have, then you need a better one! As you say, there are a lot of potential causes for neuropathy. If the edema is bad enough, it can cause neuropathy by itself.

Meanwhile, it wouldn't hurt to cut back on your salt and sugar, and to drink a lot of water.

I don't know anything about what financial assistance you can get, but be sure to apply for food stamps (or whatever they call them these days). That will help your money to last longer, at least. If you go to church then maybe your pastor or priest can help direct you to the right organizations for help.

Carole C

Re: PF,TTS,Edema. Lat Mesiscus Tear,PN-I have it all!

Russell F on 2/10/03 at 03:27 (108650)

Thanks for the advice, Carol C. I probably do need to cut back on my salt intake, but hardly ever use sugar. Since I have had all of these problems, I have been unable to work out as I did before, but I am not extremely overweight--6' 2'--236---LARGE, but not overlarge.

The tops of the feet do burn pretty much and are very red, as well as the lover legs up to pretty close to the kneecap. Also, they seem as if they don't have the definition as before. They appear to have ridges in them, however the ankles and feet are extremely swollen, so much so that it is difficult to see the ankle bone. When examined by the doctors, they seem to have a very 'quizzical' look on their face, as if they had never seen anything like this before! It also has me puzzled. I realize that there is a good possibility that I will never work again as a pharmacist, but it would be nice to know that I could find some relief for this problem.

Re: PF,TTS,Edema. Lat Mesiscus Tear,PN-I have it all!

wendyn on 2/10/03 at 06:34 (108661)

Sorry to hear that you had to stop working Russell - I don't know anything about the short term disability where you live.

I may have had some swelling with TTS - but it wasn't a lot - and I do get redness - but it's from RSD.

Do you doctors have ANY idea what's going on?

Re: PF,TTS,Edema. Lat Mesiscus Tear,PN-I have it all!

Carole C in NOLA on 2/10/03 at 08:38 (108662)

Russell, from my own unenviable experiences in overweight, my guess is that's you are nowhere near enough overweight for that to be the root cause of your edema. If you weighed around 350-400 it might be, but you don't. At your weight, you should be able to see your ankle bones easily. I don't know what is causing this. You say you had your heart checked out? That's good because heart problems are on my mind too when I read about your symptoms.

I'm glad that you hardly ever use sugar! I wish I could say the same, though I'm trying. I really believe that my body reacts badly to sugar.

Could it be a bad food allergy? It might be worth cutting out common allergens such as strawberries, chocolate, wheat, corn, milk, seafood, and so on, for a few days just to see if that helps.

Since you're a pharmacist I hesitate to suggest that you might want to check your medications list for medicines that can cause edema, but I suppose it might be a good idea to double check anyway.

I'm stumped and I think you need to see another doctor. Maybe an endocrinologist can shed some light on this.

Carole C